Alert archive / Mississippi / Tornado Warnings in 2018

Tornado Warning 51, NWS Memphis, TN

November 5, 2018Itawamba County, Lee County, Pontotoc County, Mississippi

NWS Memphis, TN issued this tornado warning at Nov 5, 2018, 11:01 PM CST for Itawamba County, Lee County, Pontotoc County, Mississippi. It was in force for 44 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2018, 11:01 PM CST (05:01 UTC)
Expired
Nov 5, 2018, 11:45 PM CST
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Damage threat
Considerable
Hail
0.75 in

Counties Itawamba County, MS, Lee County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 49 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 11:10 PM CSTTSTM WND DMG3 N Tupelo, MSSTRUCTURAL DAMAGE TO MALCO THEATER AND LOWE'S. WINDOWS BLOWN OUT AS WELL. POSSIBLE TORNADO.
Nov 5, 11:10 PM CSTTSTM WND DMG3 N Tupelo, MSSTRUCTURAL DAMAGE TO MALCO THEATER AND LOWE'S. WINOWS BLOWN OUT AS WELL. POSSIBLE TORNADO.
Nov 5, 11:10 PM CSTTSTM WND DMGTupelo, MSPOSSIBLE ROOF COLLAPSE OF ASSISTED LIVING CENTER JUST EAST OF THE BIG OAKS GOLF COURSE NORTHEAST OF HIGHWAY 45 AND I-22.
Nov 5, 11:10 PM CSTTSTM WND DMGTupelo, MSA FEW TREES DOWN ON BUFFALO PARK AND ON COLONIAL ESTATES ROAD.
Nov 5, 11:10 PM CSTTSTM WND DMGTupelo, MSCARS AND TRUCKS AND SMALL OUT BUILDINGS BLOWN OFF ROADWAY AND PARKING LOTS AROUND BARNES CROSSING ROAD.
Nov 5, 11:10 PM CSTTSTM WND DMGTupelo, MSSTRUCTURAL DAMAGE TO MALCO THEATER AND LOWE'S. WINOWS BLOWN OUT AS WELL. POSSIBLE TORNADO.
Nov 5, 11:10 PM CSTTSTM WND DMGTupelo, MSSEVERAL TREES DOWN ALONG BARNES CROSSING ROAD NORTH OF I-22.
Nov 5, 11:12 PM CSTTSTM WND DMG3 N Tupelo, MSAWNING ROOF DAMAGE AND FRONT DOORS BLOWN IN AT BEST WESTERN HOTEL ON NORTH SIDE OF TOWN.
Nov 5, 11:12 PM CSTTSTM WND DMGTupelo, MSTREES DOWN ON BUTLER ROAD IN TOWN.
Nov 5, 11:15 PM CSTTSTM WND DMGTupelo, MSMAILBOX BLOWN INTO A HOUSE ON FOREST HILL ROAD IN THE FAIR OAKS SUBDIVISION.
Nov 5, 11:15 PM CSTTSTM WND DMGTupelo, MSMAILBOX BLOWN INTO A HOUSE ON FOREST HILL ROAD IN THE FAIROAKS SUBDIVISION.
Nov 5, 11:15 PM CSTTSTM WND DMGTupelo, MSSEVERAL DOWNED TREES HAVE BLOCKED THE NATCHEZ TRACE PKWY BETWEEN MCCULLOUGH BLVD EXIT AND I-22.
Nov 5, 11:15 PM CSTTSTM WND DMGTupelo, MSSEVERAL TREES DOWN HAVE BLOCKED THE NATCHEZ TRACE PKWY BETWEEN MCCULLOUGH BLVD EXIT AND I-22.
Nov 5, 11:15 PM CSTTSTM WND GST 0Tupelo, MSSEMI TRUCK OVERTURNED ON I-22.
Nov 5, 11:19 PM CSTTORNADO2 Sse Kirkville, MSTORNADO PRODUCED A FAIRLY CONTINUOUS PATH OF DAMAGE, INCLUDING TREES, METAL BUILDINGS, AND MOBILE HOMES ACROSS NORTHWEST ITAWAMBA COUNTY. DAMAGE WAS RATED EF-1

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 7:04 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 5.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

689 
WFUS54 KMEG 060501 RRA
TORMEG
MSC057-081-115-060545-
/O.NEW.KMEG.TO.W.0051.181106T0501Z-181106T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
1101 PM CST MON NOV 5 2018

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northeastern Pontotoc County in northeastern Mississippi...
  Northwestern Itawamba County in northeastern Mississippi...
  Central Lee County in northeastern Mississippi...

* Until 1145 PM CST.
    
* At 1101 PM CST, a large and extremely dangerous tornado was located
  near Tupelo, moving east at 30 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* Locations impacted include...
  Tupelo, Fulton, Verona, Tombigbee State Park, Saltillo,
  Plantersville, Mantachie, Tremont, Fairview, Sandy Springs, Furrs,
  Clay, Sherman, Abney, Endville, Mooreville, Eggville,
  Ballardsville, Kirkville and Flowerdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3424 8825 3415 8885 3434 8890 3447 8845
      3446 8832
TIME...MOT...LOC 0501Z 256DEG 26KT 3428 8879 

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...<.75IN

$$
1 follow-up statement
133 
WWUS54 KMEG 060508
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1108 PM CST MON NOV 5 2018

MSC115-060517-
/O.CAN.KMEG.TO.W.0051.000000T0000Z-181106T0545Z/
Pontotoc MS-
1108 PM CST MON NOV 5 2018

...THE TORNADO WARNING FOR NORTHEASTERN PONTOTOC COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 AM CST for northeastern
Mississippi.

LAT...LON 3416 8877 3437 8879 3447 8845 3446 8832
      3424 8825
TIME...MOT...LOC 0507Z 254DEG 31KT 3430 8871 

$$

MSC057-081-060545-
/O.CON.KMEG.TO.W.0051.000000T0000Z-181106T0545Z/
Itawamba MS-Lee MS-
1108 PM CST MON NOV 5 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CST FOR
NORTHWESTERN ITAWAMBA AND CENTRAL LEE COUNTIES...
    
At 1107 PM CST, a large and extremely dangerous tornado was located 
near the Intersection of Highway 45 and Interstate 22 near Tupelo, 
moving east at 35 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar indicated rotation.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Tupelo, Fulton, Verona, Tombigbee State Park, Saltillo,
Plantersville, Mantachie, Tremont, Sandy Springs, Fairview, Clay,
Beech Springs, Skyline, Abney, Mooreville, Eggville, Ballardsville,
Kirkville, Frog Island and Unity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3416 8877 3437 8879 3447 8845 3446 8832
      3424 8825
TIME...MOT...LOC 0507Z 254DEG 31KT 3430 8871 

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Nov 5, 8:04 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Nov 5, 8:04 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
804 PM CST Mon Nov 5 2018

.DISCUSSION...

Skies are mostly cloudy over much of the forecast area this
evening with temperatures from the mid 50s to around 70 degrees.
The cold front has moved into east Arkansas and will cross the
Mississippi River in an hour or so. Severe thunderstorms have
begun to form ahead of the front and a Tornado Watch is in effect
until 3 AM CST. Behind the front, rain has ended and skies have
begun to clear out. Will update forecast to remove pops behind the
front.

ARS

&&

.PREV DISCUSSION... /issued 225 PM CST Mon Nov 5 2018/

DISCUSSION...
Focus is on severe weather.  The CAPE is relatively low, but the
shear is high. Helicity values are strong with the best overlap of
CAPE/Shear over north Mississippi.  This area of concern develops
rapidly mainly after 00Z.  Eventually a line of storms will develop
with embedded supercells. Obvious concerns are with damaging winds
and tornadoes.  This threat has been messaged extensively and
highlighted with an enhanced risk.

Area of severe weather moves rapidly through the area exiting CWA
by 08Z.

The overall flow remains fairly progressive over the rest of the
forecast period with deepening polar airmasses across the region.
By the weekend high pressure settles in and by Saturday morning
widespread frost/freezing conditions are looking more likely.

 Belles

AVIATION...
00z TAF Cycle

Low ceilings ahead of a cold front will keep conditions MVFR to
IFR for much of the evening and into the overnight. TSRA will
prevail, reducing visibility. Southerly winds will be gusty with
these storms at all terminals, potentially gusting to near 30
knots at times.

Conditions will gradually improve overnight as the front clears
the region, reducing winds which will become more northwesterly.
Have handled primary thunderstorm activity at all terminals with
TEMPO. VFR conditions return everywhere by early Tuesday morning,
prevailing to the end of the period.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 5, 1:50 PM CST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
150 PM CST Mon Nov 5 2018

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
150 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms are forecast late this afternoon into tonight.
The main threat will be damaging winds and tornadoes. Secondary
threats will be locally heavy rainfall and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Areas of frost and freezing temperatures will be possible both
Friday and Saturday nights across a large portion of the Midsouth.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

JAB/JEB

In the hours before

Special weather statement, Nov 5, 8:09 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
809 PM CST MON NOV 5 2018

TNZ003-004-021-022-060300-
Carroll TN-Weakley TN-Benton TN-Henry TN-
809 PM CST MON NOV 5 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CST
FOR...

Northeastern Carroll County in western Tennessee...
Southeastern Weakley County in western Tennessee...
Northern Benton County in western Tennessee...
Henry County in western Tennessee...

At 809 PM CST...a strong thunderstorm producing winds at least 40 mph
was located near McKenzie, moving northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Carroll...southeastern Weakley...northern
Benton and Henry Counties should monitor this storm closely.

LAT...LON 3599 8857 3634 8859 3650 8818 3650 8806
      3647 8805 3644 8806 3643 8804 3637 8800
      3635 8798 3627 8794 3622 8795 3620 8794
TIME...MOT...LOC 0209Z 245DEG 41KT 3620 8847
Local storm report, Nov 5, 8:48 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
848 PM CST MON NOV 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HEAVY RAIN       SENATOBIA               34.62N  89.97W
11/05/2018  U0.00 INCH       TATE               MS   FIRE DEPT/RESCUE

            WATER POOLING TO A DEPTH OF 1-2 FEET AROUND THE FIRE
            STATION AND EXCESSIVE WATER CAUSING SOME ROAD PROBLEMS
            AROUND SENATOBIA.

&&
Local storm report, Nov 5, 9:04 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
904 PM CST MON NOV 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     BIG SANDY               36.23N  88.09W
11/05/2018                   BENTON             TN   SOCIAL MEDIA

            SEVERAL TOPS OF TREES DOWN ON HIGHWAY 69 BETWEEN BIG
            SANDY AND CAMDEN.

&&
Local storm report, Nov 5, 9:24 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
924 PM CST MON NOV 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     MARKS                   34.25N  90.27W
11/05/2018                   QUITMAN            MS   EMERGENCY MNGR

            A FEW TREES DOWN ON POWER LINES ON THE EAST SIDE OF
            MARKS.

&&
Local storm report, Nov 5, 9:27 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
927 PM CST MON NOV 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      BATESVILLE              34.32N  89.94W
11/05/2018                   PANOLA             MS   EMERGENCY MNGR

            STREET FLOODING AROUND THE COUNTY.

&&
Local storm report, Nov 5, 9:36 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
936 PM CST MON NOV 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     OXFORD                  34.36N  89.53W
11/05/2018                   LAFAYETTE          MS   EMERGENCY MNGR

            A FEW TREES DOWN AROUND THE CITY OF OXFORD.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 7:52 PM CSTTornado WarningMEGCoahoma, Panola, Quitman38 min
Nov 5, 8:27 PM CSTTornado WarningMEGLafayette, Marshall, Panola48 min
Nov 5, 9:06 PM CSTTornado WarningMEGBenton, Lafayette, Marshall, Union39 min
Nov 5, 9:08 PM CSTTornado WarningMEGTallahatchie, Yalobusha52 min
Nov 5, 9:22 PM CSTAreal Flood AdvisoryMEGLafayette, Panola81 min
Nov 5, 9:40 PM CSTTornado WarningMEGAlcorn, Benton, Prentiss, Tippah, Union24 min
Nov 5, 9:43 PM CSTTornado WarningMEGCalhoun, Lafayette, Pontotoc, Yalobusha47 min
Nov 5, 10:11 PM CSTAreal Flood AdvisoryMEGCalhoun, Lafayette, Pontotoc, Yalobusha114 min
Nov 5, 10:23 PM CSTAreal Flood AdvisoryMEGBenton, Lafayette, Marshall, Tippah, Union50 min
Nov 5, 10:27 PM CSTSevere Thunderstorm WarningMEGLee, Pontotoc, Union48 min
Nov 5, 10:44 PM CSTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo32 min
Nov 5, 10:48 PM CSTFlash Flood WarningMEGPontotoc83 min
Nov 5, 10:51 PM CSTAreal Flood AdvisoryMEGAlcorn, Lee, Prentiss, Tishomingo73 min
Nov 5, 11:01 PM CSTTornado WarningMEGTishomingo11 min
Nov 5, 11:22 PM CSTTornado Warning Considerable damage threatMEGItawamba, Lee, Prentiss, Tishomingo34 min
Nov 5, 11:29 PM CSTFlash Flood WarningMEGItawamba, Lee74 min
Nov 6, 1:22 AM CSTDense Fog AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more7 hr

Nearby

Tornado Warnings in Mississippi, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.